Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 50, NWS Milwaukee, WI

August 18, 20194 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2019, 5:39 AM CDT for 4 counties in Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 5:39 AM CDT (10:39 UTC)
Expired
Aug 18, 2019, 6:15 AM CDT
In force
36 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 88 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KMKX 181039
SVRMKX
WIC025-045-049-065-181115-
/O.NEW.KMKX.SV.W.0050.190818T1039Z-190818T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
539 AM CDT Sun Aug 18 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lafayette County in south central Wisconsin...
  Northern Green County in south central Wisconsin...
  Southeastern Iowa County in south central Wisconsin...
  Southwestern Dane County in south central Wisconsin...

* Until 615 AM CDT.

* At 539 AM CDT, a severe thunderstorm was located over
  Blanchardville, or 13 miles southwest of Mount Horeb, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fitchburg, Verona, Oregon, Belleville, New Glarus, Brooklyn,
  Monticello, Blanchardville, Dayton, Hollandale, Mount Vernon and
  Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 8997 4301 8936 4285 8933 4284 8937
      4274 8937 4273 8994
TIME...MOT...LOC 1039Z 263DEG 35KT 4283 8985 

HAIL...1.00IN
WIND...60MPH
 
$$

STUMPF
2 follow-up statements
065 
WWUS53 KMKX 181054
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
554 AM CDT Sun Aug 18 2019

WIC049-065-181102-
/O.CAN.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Lafayette WI-Iowa WI-
554 AM CDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
      4274 8937 4273 8984
TIME...MOT...LOC 1052Z 263DEG 35KT 4285 8967 

$$

WIC025-045-181115-
/O.CON.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Green WI-Dane WI-
554 AM CDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHERN GREEN AND SOUTHWESTERN DANE COUNTIES...

At 552 AM CDT, a severe thunderstorm was located over New Glarus, or
11 miles south of Mount Horeb, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fitchburg, Verona, Oregon, Belleville, New Glarus, Brooklyn,
Monticello, Dayton, Mount Vernon and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
      4274 8937 4273 8984
TIME...MOT...LOC 1052Z 263DEG 35KT 4285 8967 

HAIL...0.88IN
WIND...60MPH
 
$$

STUMPF
935 
WWUS53 KMKX 181105
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
605 AM CDT Sun Aug 18 2019

WIC025-045-181115-
/O.EXP.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Green WI-Dane WI-
605 AM CDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREEN AND
SOUTHWESTERN DANE COUNTIES WILL EXPIRE AT 615 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
      4274 8937 4273 8984
TIME...MOT...LOC 1105Z 270DEG 35KT 4286 8952 

$$

STUMPF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:03 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 3:03 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
303 AM CDT Sun Aug 18 2019

.SHORT TERM...

Today and Tonight. Forecast Confidence is medium...

There is some patchy fog in eastern Wisconsin. This should diminish
later this morning as high clouds move in from the west ahead of the
showers.

Two rounds of showers/storms today. 850-700mb warm air advection is
fueling showers and a few thunderstorms across southwest and south-
central Wisconsin. Expect these to continue into eastern Wisconsin,
but they will likely become more isolated. The 850 front will push
further into the region providing some forcing but there is less
instability in eastern Wisconsin.

The next line of strong to severe storms across Iowa is turning
south following the instability gradient. Can't rule out strong to
severe storms clipping southwest Wisconsin. Strong winds is the
greatest threat. Most likely some strong (sub severe) storms will
move through southern Wisconsin later this morning, weakening as
they move east. Rain is likely across all of southern Wisconsin
later this morning.

The low level jet currently into north-central Iowa will nose into
southwest Wisconsin later this morning. This will help sustain the
line of storms across southern Wisconsin. There is quite a cap in
place which should limit severe potential but there is 1000-2000 J
of MU cape and 30-40 knots of shear to some storms could be strong.
This is similar to the environment in southern MN where storms have
been weakening somewhat.

Southwest winds will gust 20 to 25 mph today then become west this
evening as a cold front moves through. A shower is possible later
today with the frontal passage. High pressure will move from NW Iowa
into western Wisconsin tonight bringing light northwest winds.

.LONG TERM...

Monday night through Wednesday...Forecast Confidence is Medium.

Another cool night is expected Monday night as the surface high
lingers over the area. By Tuesday morning though the high will be
pushing east into Michigan with winds turning back to the south.
This will bring 60 to 70 degree dewpoints back into southern
Wisconsin Tuesday afternoon. In terms of storm chances for Tuesday
models continue to show a good deal of uncertainty in how they
handle a shortwave moving through the region. There are still
timing and strength differences that need to be worked out before
confidence can be higher in how the event will unfold.

As it stands now using a blend of guidance, the shortwave will be
crossing southern WI in the afternoon. Strong WAA ahead of this
feature will bring both a strong capping inversion but also highs
into the mid to upper 80s. Lapse rates aloft steepen and with
warm/humid airmass in place MUCAPE values end up close to 3,000+
J/kg. The one limiting factor is going to be the capping inversion
and whether parcels will be able to break through it. The 00z GFS
soundings suggest a weakening CAP by 21z Tuesday and this could
end up being the case with the latest ECMWF showing a stronger
shortwave. Showers and thunderstorms would develop in the late
afternoon along the cold front with these mainly impacting the
E/SE portions of the area. Still plenty of details that need to be
worked out but with the potential of 3,000 J/kg of CAPE, damaging
winds and large hail are possible.

By Tuesday night into Wednesday the front will have moved in and
all precip should be ending. A reinforcing front arrives on
Wednesday with cooler and drier air streaming into the area. Highs
stay in the 70s for Wednesday.

Wednesday night through Saturday...Forecast Confidence is High.

High pressure builds in from the north and will bring noticeably
drier air into the region for the rest of the work week. Under
mostly sunny skies highs will warm into the mid to upper 70s each
day but the biggest change will be felt with the overnight lows.
It's likely that models are too warm with temps as each night will
be ideal for radiational cooling and lows could end up closer to
the low 50s and wouldn't be surprised if some of the cooler
locations dip into the upper 40s. The next chance for any rain
looks to be late Saturday into Sunday.

&&

.AVIATION(9Z TAFS)...

Two rounds of showers and some thunderstorms are expected this
morning. The first is moving through southern Wisconsin now. Another
is expected later this morning. MVFR ceilings can be expected with
the rain, along with brief drops to IFR visibility.

Southwest winds will gust 20-25 knots this afternoon. Winds should
become westerly late this afternoon then diminish at sunset.
Scattered clouds of 3-5kft are expected today. Light northwest
winds are expected tonight into Monday with clear skies.

&&

.MARINE...

South winds this morning will become southwest this afternoon. Over
the open waters, a few gusts to 30 knots are possible today,
especially across the north half. Expect gusts of 20 to 25 knots in
the nearshore. Waves will build 3 to 6 feet over the open waters
today.

This evening winds will become lighter out of the west, then become
north overnight. High pressure will move overhead Monday bringing
light and variable winds.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Marquardt
Monday through Saturday...Stumpf
Hazardous weather outlook, Aug 18, 3:04 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
304 AM CDT Sun Aug 18 2019

WIZ046-047-051-052-056>060-062>072-190815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
304 AM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A line of thunderstorms will move from west to east this morning.
A few of the storms may be strong especially west of Interstate
90 with gusty winds and hail the main threats.

This afternoon and evening additional thunderstorms could develop
as a cold front moves across the area. A few of these storms could
be strong, especially in southeast Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Tuesday into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning.

LMZ643>646-190815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
304 AM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A line of thunderstorms will move across the entire nearshore
waters this morning. This afternoon and evening additional
thunderstorms could develop as a cold front moves across the area.

Winds this afternoon and evening could approach Small Craft
Advisory criteria.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Tuesday into
Tuesday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-190815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
304 AM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move across the lake this morning.
Additional thunderstorms are possible as a cold front moves across
the lake this evening. A few strong storms will be possible.

Southerly wind gusts could approach gales this afternoon and
waves of 4 to 6 feet are possible across the far northern portions
of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Tuesday into
Tuesday night.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 18, 4:34 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 AM CDT Sun Aug 18 2019

WIZ056-062-063-067-181015-
Lafayette-Iowa-Sauk-Dane-
434 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAFAYETTE...
IOWA AND SAUK COUNTIES...

At 434 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of La Farge to 7 miles
west of Muscoda to near Worthington. Movement was east at 45 mph.

Winds of 30 to 40 mph are possible with these storms.

Locations impacted include...
Reedsburg, Dodgeville, Mineral Point, Darlington, Spring Green,
Shullsburg, Belmont, Benton, Highland, Arena, Plain, North Freedom,
Ridgeway, Avoca, Orion, Linden, New Diggings, Cobb, La Valle and Rock
Springs.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
      4356 9031 4364 9031 4364 8985 4334 8974
      4251 9021 4251 9042
TIME...MOT...LOC 0934Z 258DEG 38KT 4363 9073 4323 9058 4239 9105

STUMPF
Special weather statement, Aug 18, 5:09 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 AM CDT Sun Aug 18 2019

WIZ056-057-062-063-067-068-181100-
Green-Columbia-Lafayette-Iowa-Sauk-Dane-
509 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...
IOWA...SOUTHERN COLUMBIA...SOUTHERN SAUK AND DANE COUNTIES...

At 509 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Green to near St. Donatus.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monroe, Verona,
Oregon, McFarland, Monona, Mount Horeb, Windsor, Dodgeville, Prairie
Du Sac, Sauk City, Mineral Point, Darlington, Lake Wisconsin,
Deforest and Cottage Grove.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4264 9043 4319 9024 4317 9019 4338 9018
      4340 8905 4285 8933 4284 8937 4277 8937
      4250 8950 4251 9043
TIME...MOT...LOC 1009Z 256DEG 46KT 4324 9007 4241 9060

STUMPF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:34 AM CDTSpecial Weather StatementMKXIowa, Lafayette, Sauk41 min
Aug 18, 5:09 AM CDTSpecial Weather StatementMKXDane, Green, Iowa, Lafayette51 min
Aug 18, 5:57 AM CDTSpecial Weather StatementMKXDane, Green, Jefferson, Rock48 min
Aug 18, 6:46 AM CDTSpecial Weather StatementMKXJefferson, Rock, Walworth44 min
Aug 18, 7:20 AM CDTSpecial Weather StatementMKXDodge, Kenosha, Milwaukee, Ozaukee, Racine, Walworth and 2 more40 min
Aug 18, 7:51 AM CDTSpecial Marine WarningMKX54 min
Aug 18, 8:02 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine28 min
Aug 18, 8:13 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine14 min
Aug 18, 8:37 AM CDTSpecial Marine WarningMKX38 min
Aug 18, 11:30 AM CDTSmall Craft AdvisoryMKX7 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.